Tornadoes · United States · Colorado · 2018

EF0 tornado, Sterling Arpt, Colorado, July 28, 2018

This EF0 tornado ran 0.0 miles across Logan County on July 28, 2018, touching down at 7:01 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 28, 2018
Touchdown
7:01 PM MDT (01:01 UTC)
Lifted
7:02 PM MDT (01:02 UTC)
On the ground
1 minutes
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Logan County
Touchdown point
40.630, -103.350
Lift-off point
40.630, -103.350
Record number
1807281901-01

What the Weather Service recorded

Severe thunderstorms produced large hail up to baseball size, along with damaging thunderstorm winds gusts to nearly 80 mph over Logan, Phillips, and Sedgwick counties. A brief tornado was also observed. The large hail and intense winds caused widespread property and crop damage. Downed trees and power lines caused extensive power outages. An assisted living facility in Julesburg was damaged. Along Interstate 76, the strong winds knocked a semi-trailer on its side.

A tornado touched down briefly in an open field. No damage was observed.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jul 28, 3:00 PM MDT, 4 hours 1 minute earlier.

Area forecast discussion, Jul 28, 3:00 PM MDT, 4 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
300 PM MDT Sat Jul 28 2018

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Jul 28 2018

Storms are moving quite quick in the northwest flow aloft over
the state today. Stratus was fully dissipated with the help of the
early afternoon storm that moved out of Larimer County out north
of the Denver airport. Clearing out ahead and on the backside of
the storm is where heating will be needed to get the CAPE up to
levels for the expected strong thunderstorms across the area.
Examining the 18z extra sounding, may need to get into the low to
mid 80s to break the inversion, shown clearly in latest ACARS
soundings. Currently readings are in the mid to upper 70s along
the urban corridor out to DIA, and around 80 over the far eastern
plains. So, will still keep the possibility of severe storms
across the plains, though it may be a later show. We're missing
the strong convergence line over the eastern plains like we had
yesterday, but weak evidence of a line from El Paso County heading
northeast through Elbert, Lincoln and Washington counties. Will
continue to monitor the boundary and temperatures.

Convective activity will likely be ongoing through this evening
with outflow and a northeast push moving into the area around
midnight. Cross sections and forecast soundings show low level
moisture pushing in, expecting low stratus and areas of fog over
the plains tomorrow morning. This is expected to last slightly
longer tomorrow however, capping the environment. We'll still be
under northwest flow aloft, however a speed max with 90+kts will
push south across the center of the CWA. Temperatures will be
lower with the early morning cool push, with an additional cold
push in the early afternoon. Once the stratus breaks and before
the cold front comes, CAPE values will be similar to today with
higher shear values with the jet. So, expecting another day of
convection, with severe strength possible. With the position of
the jet, the area more likely to see the stronger storms will
likely be over the Denver area and areas south, with fast storm
motions.

.LONG TERM...(Sunday night through Saturday)
Issued at 300 PM MDT Sat Jul 28 2018

One last active weather day will wrap up tomorrow night. There
should be fairly widespread showers and thunderstorms across the
Front Range, adjacent plains, and Palmer Divide with the release
of instability and an upslope component to help focus the
resultant convection. There is potential for a couple severe
storms to linger into the early evening hours depending on how
fast we stabilize, but overall the trend for storm intensity will
be decreasing from north to south as the more stable air arrives.
Any embedded stronger storms will be capable of producing heavy
rain, but storms will be moving aloft at a good clip with the
stronger flow aloft, so don't anticipate any flooding threat at
this time.

There may still be a few showers or areas of drizzle lingering
into Monday morning with shallow moist upslope flow in place. The
airmass will definitely be more stable as the low levels stay
cool and there is some drying and subsidence aloft. There may be
enough heating late in the day to spark an isolated storm or two
over the high country, but overall a drier and cool afternoon is
on tap.

A warming trend is then expected to begin Tuesday as the upper
level ridge begins to shift back eastward toward the Central
Rockies. This warming trend will remain in place through the end
of next week with highs pushing back into the lower 90s across the
plains Thursday through Saturday. We'll see dry conditions
Tuesday, but the chance of storms should return for the middle and
latter portions of next week. Most of these storms will occur over
the mountains, but isolated storms will be possible across the
plains each afternoon and evening as some mid level moisture
rotates across the state.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 300 PM MDT Sat Jul 28 2018

Second round of storms are moving toward the area airports from
Larimer and Boulder counties, which should weaken the strong
inversion. Best chance for storms at the Denver airports continues
to be 21Z to 02Z. Wind gusts to 40 knots and small hail will
accompany the stronger storms. Severe storms will be possible to
the east of the Denver area, and can't be totally ruled out at the
Denver airports. Low clouds are expected to return tonight, after
06Z with ceilings below 1000 feet, and will likely last through
mid to late morning Sunday before more convection is expected.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 28, 11:15 AM MDT, 7 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1115 AM MDT Sat Jul 28 2018

COZ030>051-291715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1115 AM MDT Sat Jul 28 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE PLAINS AND PORTIONS OF
THE FRONT RANGE TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms forming over the higher terrain will
spread southeast onto the plains early this afternoon once more of
the morning stratus breaks up and lasting through this evening.
As storms spread eastward, they will encounter greater instability
and moisture allowing some storms to become severe. The best
chance for severe storms will be east of a line from Cheyenne to
Limon where golf ball size hail and wind gusts to 70 mph will be
possible. Tornadoes are possible again today, and likely to be
found along a convergence line over the eastern plains.

Outflow and a push from the northeast tonight will likely bring in
more low clouds and fog overnight into Sunday morning, causing
driving difficulties in low visibility.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms and the potential for severe weather will
remain in the forecast on Sunday. The stronger storms will be
capable of producing large hail, damaging winds, and isolated
tornadoes. The threat of heavy rain will exist as well. At this
time, it appear the main threat of severe thunderstorms will occur
from the Front Range and I-25 Corridor southward through the
Palmer Divide area.

On Monday, it will remain relatively cool but drier conditions
will build into the area.  The rest of the period should get
warmer and remain relatively dry, with just a slight chance of
afternoon and evening thunderstorms mainly over the mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be needed over the northeast
plains this afternoon and evening.

In the hours before

Local storm report, Jul 28, 6:57 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
657 PM MDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             4 N LOGAN CORNERS       40.68N 103.35W
07/28/2018  M2.75 INCH       LOGAN              CO   TRAINED SPOTTER

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDEN), 00:00Z

1.0 hours before the tornado, 85 km from the path. July 29, 2018.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 863 joules per kilogram, CIN -114, lifted condensation level 1825 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2018-07-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 167 square meters per square second, 0 to 6 km bulk shear 49 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-114 J/kg
Surface CAPE
2354 J/kg
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
49 kt
0-1 km bulk shear
16 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.1
Supercell composite
6.4
0-3 km lapse rate
7.7 K/km

Open this sounding in Storm Lab

Denver, CO (KDEN), 12:00Z

11.0 hours after it, 85 km from the path. July 29, 2018.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 181 joules per kilogram, CIN -407, lifted condensation level 1180 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2018-07-29The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 42 square meters per square second, 0 to 6 km bulk shear 33 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-407 J/kg
Surface CAPE
170 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
33 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.2 K/km

Open this sounding in Storm Lab

The surface observations

Sterling (STK), 7 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Cheyenne radar (KCYS), 135 km away, was scanning. The volume nearest the touchdown began at 01:01 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of July 28, 2018

4 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 283:50 PM MDTEF3Converse, WY4.4350
July 284:20 PM MDTEF1Converse, WY1.8150
July 284:27 PM MDTUnratedPlatte, WY3.450
July 285:40 PM MDTEF0Kimball, NE1.075

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.